Alert archive / Vermont / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Burlington, VT

May 9, 2009Addison County, Chittenden County, Vermont; Essex County, Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 9, 2009, 3:37 PM EDT for Addison County, Chittenden County, Vermont; Essex County, Franklin County, New York. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 3:37 PM EDT (19:37 UTC)
Expired
May 9, 2009, 4:30 PM EDT
In force
53 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Essex County, NY, Franklin County, NY, Addison County, VT, Chittenden County, VT

The radar

The Burlington radar (KCXX), 53 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:04 PM EDTHAIL 0.753 Ssw Moriah, NY
May 9, 4:22 PM EDTHAIL 0.88Bridport, VT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:43 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 091937
SVRBTV
NYC031-033-VTC001-007-092030-
/O.NEW.KBTV.SV.W.0002.090509T1937Z-090509T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
337 PM EDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADDISON COUNTY IN CENTRAL VERMONT
  ESSEX COUNTY IN NORTHERN NEW YORK
  FRANKLIN COUNTY IN NORTHERN NEW YORK
  CHITTENDEN COUNTY IN NORTHWEST VERMONT

* UNTIL 430 PM EDT.

* AT 337 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 
  NEAR MOUNT MARCY...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT MARCY AROUND 345 PM EDT.
  8 MILES SOUTH OF KEENE VALLEY AROUND 400 PM EDT.
  UNDERWOOD AROUND 410 PM EDT.
  8 MILES SOUTH OF ELIZABETHTOWN AROUND 420 PM EDT.
  MINEVILLE AND MORIAH AROUND 425 PM EDT.
  6 MILES NORTHWEST OF D A R STATE PARK...8 MILES SOUTHWEST OF BUTTON
  BAY STATE PARK...8 MILES SOUTH OF WADHAMS AND 9 MILES SOUTHWEST OF
  BASIN HARBOR AROUND 430 PM EDT.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4434 7327 4390 7321 4397 7408 4415 7410
TIME...MOT...LOC 1937Z 263DEG 23KT 4407 7396

$$

LAHIFF
2 follow-up statements
000 
WWUS51 KBTV 092012
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
412 PM EDT SAT MAY 9 2009

NYC033-VTC007-092021-
/O.CAN.KBTV.SV.W.0002.000000T0000Z-090509T2030Z/
CHITTENDEN VT-FRANKLIN NY-
412 PM EDT SAT MAY 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN FRANKLIN
COUNTY IN NORTHERN NEW YORK...AND SOUTHWESTERN CHITTENDEN COUNTY IN
NORTHWEST VERMONT IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHERN NEW YORK AND WESTERN VERMONT. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY
EVENING FOR VERMONT.

LAT...LON 4396 7389 4411 7387 4420 7325 4414 7324
      4390 7323
TIME...MOT...LOC 2011Z 276DEG 28KT 4400 7349

$$

NYC031-VTC001-092030-
/O.CON.KBTV.SV.W.0002.000000T0000Z-090509T2030Z/
ADDISON VT-ESSEX NY-
412 PM EDT SAT MAY 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL ESSEX COUNTY IN NORTHERN NEW YORK...AND WESTERN ADDISON
COUNTY IN CENTRAL VERMONT...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MORIAH..MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST BRIDPORT...CROWN POINT CENTER...D A R STATE PARK AND 6 MILES
  SOUTH OF WEST ADDISON AROUND 420 PM EDT.
  BRIDPORT AND 7 MILES SOUTH OF ADDISON AROUND 425 PM EDT.
  WEST CORNWALL AROUND 430 PM EDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR LAKE CHAMPLAIN...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHERN NEW YORK AND WESTERN VERMONT. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY
EVENING FOR VERMONT.

LAT...LON 4396 7389 4411 7387 4420 7325 4414 7324
      4390 7323
TIME...MOT...LOC 2011Z 276DEG 28KT 4400 7349

$$

LAHIFF
000 
WWUS51 KBTV 092030
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EDT SAT MAY 9 2009

NYC031-VTC001-092040-
/O.EXP.KBTV.SV.W.0002.000000T0000Z-090509T2030Z/
ADDISON VT-ESSEX NY-
430 PM EDT SAT MAY 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ESSEX COUNTY IN
NORTHERN NEW YORK...AND WESTERN ADDISON COUNTY IN CENTRAL VERMONT
EXPIRES AT 430 PM EDT...

THIS THUNDERSTORM IS STILL PRODUCING HEAVY RAINFALL AND GUSTY 
WINDS...BUT THE THREAT FOR DAMAGING WIND AND HAIL HAS DIMINISHED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR NORTHERN NEW YORK AND WESTERN VERMONT. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY
EVENING FOR VERMONT.

LAT...LON 4396 7389 4411 7387 4420 7325 4414 7324
      4390 7323
TIME...MOT...LOC 2030Z 276DEG 28KT 4397 7329

$$

LAHIFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:29 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 9, 1:29 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
129 PM EDT SAT MAY 9 2009

.SYNOPSIS...
A STRONG SURFACE COLD FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS THE NORTH COUNTRY BY THIS AFTERNOON AND EVENING. THE PRIMARY
THREAT WILL BE CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
LOCALIZED GUSTY WINDS. ON SUNDAY...MUCH COLDER TEMPERATURES CAN BE
EXPECTED WITH BREEZY NORTHWEST WINDS AND SCATTERED RAIN SHOWERS. THE
BELOW NORMAL TEMPERATURES WILL CONTINUE INTO MONDAY...BEFORE A SLOW
WARMING TREND DEVELOPS TOWARD THE MID OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM EDT SATURDAY...HAVE ISSUED A ZONE UPDATE TO
INCREASE POPS FOR LATE THIS MORNING ACROSS NORTHERN NEW
YORK...ALSO TO UPDATE TEMPS SKY AND WIND TO REFLECT CURRENT
CONDITIONS. OTHERWISE...CURRENT FORECAST IS IN GOOD SHAPE.
PREVIOUS DISCUSSION FOLLOWS.

THE NEAR TERM FOCUS WL BE TIMING OF CONVECTION THIS AFTN/EVENING
AND THE POTENTIAL FOR STRONG STORMS. WATER VAPOR SHOWS WEAK AREA
OF SUBSIDENCE DEVELOPING BEHIND FIRST AREA OF CONVECTION ACRS
SOUTHERN ONTARIO ATTM...WHICH WL MOVE ACRS OUR CWA THIS MORNING.
MEANWHILE...WEAK EMBEDDED 5H VORT MOVING FROM SW TO NE ACRS THE
NORTHERN OHIO VALLEY WL IMPACT OUR CWA BY 18Z SATURDAY...WITH THE
FIRST ROUND OF CONVECTION EXPECTED. THE SECOND 5H VORT ASSOCIATED
WITH DEVELOPMENT OF MID/UPPER LVL TROF AND SFC/85H FRNT IS
LOCATED ACRS THE NORTHERN PLAINS ATTM AND WL APPROACH OUR WESTERN
CWA BTWN 21Z- 23Z SATURDAY...WITH ANOTHER ROUND OF CONVECTION
EXPECTED.

OVERALL...I FEEL SVR WEATHER THREAT WL BE LIMITED DUE TO SEVERAL
FACTORS...FIRST CONVECTION DEVELOPING TO OUR SOUTH WL LIMIT LLVL
MOISTURE ADVECTION INTO OUR CWA...AND KEEP SFC DWPTS IN THE 50S
TODAY...SECOND THE TIMING OF THE STRONGEST VORT WL NOT BE WHEN
SFC HEATING IS THE BEST AND INSTABILITY THE GREATEST...AND
FINALLY THE DEEP LAYER SHEAR PARAMETERS ARE MARGINAL AT BEST.

FIRST VORT ACRS THE NORTHERN OHIO VALLEY WL APPROACH OUR WESTERN
CWA BY 18Z TODAY...WITH SCATTERED THUNDERSTORMS EXPECTED TO
DEVELOP ACRS NNY/DACKS. THIS VORT WL INTERACT WITH SFC BASED
CAPES BTWN 800-1000 J/KG AND LIS AROUND -4C TO PRODUCE SOME
STRONG STORMS. GIVEN...THE BEST WINDS ARE LOCATED AT 500 MB...AND
0-3KM SHEAR IS LIMITED...THESE STORMS WL BE PULSE-LIKE IN
NATURE...WITH THE PRIMARY THREAT BEING SMALL HAIL AND WIND GUSTS
TO 40 MPH. MEANWHILE...NEXT ROUND OF STORMS WL DEVELOP BTWN 21Z
AND 00Z THIS EVENING ASSOCIATED WITH POTENT 5H VORT AND STRONG
SFC/85H FRNT MOVING ACRS OUR CWA. THIS SYSTEM WL HAVE LIMITED SFC
INSTABILITY DUE TO PRIOR CONVECTION COOLING SFC
TEMPS/CLOUDS...BUT BETTER DYNAMICS AND COOLING ALOFT...WL
COMBINED WITH SLIGHTLY STRONGER WIND PROFILES TO PRODUCE SEVERAL
LOW TOP BOWING LINE SEGMENTS...WITH THE PRIMARY THREAT SMALL HAIL
AND LOCALIZED WIND GUSTS TO 45 MPH.

TEMPS WL BE TRICKY...BASED ON EXPECTED CLOUDS AND THE DEVELOPMENT
OF CONVECTION THIS AFTN...BUT PROGGED 85H TEMPS NEAR 10C SUPPORT
HIGHS IN THE U60S MTNS TO M70S VALLEYS...WITH POTENTIAL FOR A FEW
U70S ACRS THE LOWER CT RIVER VALLEY. TONIGHT...STRONG SFC COLD
FRNT CONTS TO PUSH ACRS OUR CWA AND 85H TEMPS DROP QUICKLY. THIS
STRONG LLVL CAA COMBINED WITH POTENT 5H VORT MOVING ACRS OUR
CWA...WL PRODUCE MORE SHOWERS AND STORMS THRU 06Z. WL MENTION
LIKELY TO CAT POPS THRU 06Z AND THE POTENTIAL FOR SMALL
HAIL/GUSTY WINDS. GIVEN...STRONG THERMAL GRADIENT AND LLVL CAA
OVERNIGHT LOWS WL BE DIFFICULT...BUT WL TREND TWD THE NAM BUFKIT
2M TEMPS...WHICH SUPPORT NEAR 40F SLK TO NEAR 50F AT BTV.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 350 AM EDT SATURDAY...A MID/UPPER LVL CLOSED CYCLONIC CIRCULATION
WL MOVE ACRS THE NORTH COUNTRY ON SUNDAY INTO MONDAY...WITH VERY
COOL AND UNSETTLED WEATHER EXPECTED. 85H TEMPS DROP TO -4C BY 00Z
MONDAY...WITH SOUNDINGS SHOWING VERY LIMITED MIXING...DUE TO
CLOUDS. WL MENTION HIGHS ONLY IN THE M/U 40S MTNS TO U40S/L50S
VALLEYS WITH MAYBE A FEW MID 50S AT VSF/RUT. WL CONT TO MENTION
LIKELY POPS DUE TO MOISTURE/DYNAMICS PROGGED TO BE ACRS OUR CWA.
WOULD NOT BE SURPRISED FOR A FEW WET SNOW FLAKES ACRS THE HIGHER
TRRN SUNDAY NIGHT INTO MONDAY MORNING...ACTUALLY JUST EXAMINED THE
JAY PEAK GFS BUFKIT THERMAL PROFILE AND WOULD NOT BE SURPRISED IF
SOME ACCUMULATING SNOW OCCURRED ABOVE 1200 FT ON SUNDAY NIGHT. WL
ONCE AGAIN FIND THE WINTER WEATHER TOOL AND PLACE SOME WET SNOW IN
THE GRIDS ON SUNDAY NIGHT ACRS THE HIGHER TRRN. ON MONDAY...NW FLW
ALOFT WL CONT WITH SEVERAL WEAK EMBEDDED VORTS...BUT BEST DEEP
LAYER MOISTURE WL SHIFT INTO EASTERN CANADA. GIVEN...NW UPSLOPE
FLW AND COLD 85H TEMPS WL CONT TO MENTION SOME
SHOWERS...ESPECIALLY ACRS THE HIGHER TRRN. 85H TEMPS NEAR 0C
SUPPORT HIGHS IN THE MID/UPPER 50S MOST LOCATIONS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 308 AM EDT SATURDAY...FOLLOWED 00Z GFS ENSEMBLE THIS
CYCLE...WHICH HAS GOOD CONSISTENCY WITH THE 08/12Z ECMWF. FAIR
CONDITIONS ANTICIPATED TUES/WED WITH ENSEMBLE POPS BLW 20 PERCENT
WITH MIGRATORY ANTICYCLONE TRANSLATING FROM WEST TO EAST ACROSS
THE NORTHEAST. VLY HIGHS IN THE UPR 50S TUESDAY WILL MODERATE AS
SLY LOW-LEVEL RETURN FLOW YIELDS HIGHS IN THE MID TO UPR 60S FOR
WEDNESDAY ON WRN PERIPHERY OF SFC RIDGE. THE NEXT FRONTAL SYSTEM
ARRIVES ON THURSDAY WITH BEST THREAT FOR RAIN DURING THE AFTN AND
INTO THE OVERNIGHT HRS. PROLONGED SLY LOW-LEVEL FLOW AND AMPLIFIED
SHORTWAVE TROUGH SUGGEST FRONTAL RAIN BAND MAY BE MODERATELY HEAVY
WITH POTENTIAL FOR AVERAGE RAINFALL AMTS OF A QUARTER TO HALF INCH
AND LCL HIGHER AMTS POSSIBLE. HIGH TEMPERATURES ON THURSDAY WILL
ONCE AGAIN GENERALLY BE IN THE 60S. A CHANCE OF SHOWERS CONTINUING
INTO FRIDAY CAN/T BE RULED OUT ATTM...FOLLOWED BY DRIER CONDITIONS
FOLLOWING FROPA ON FRIDAY. PARTIAL CLEARING EXPECTED BY FRI AFTN
WITH SLIGHTLY COOLER HIGH TEMPS IN THE LWR 60S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...VFR/MVFR WITH SCATTERED IFR THROUGH THIS
AFTERNOON AND INTO THIS EVENING AS SHOWERS AND THUNDERSTORMS
CONTINUE TO MOVE ACROSS THE FORECAST AREA. ALL SITES WILL SEE
THUNDERSTORMS THIS AFTERNOON...SOME OF WHICH MAY INCLUDE SMALL HAIL
AND GUSTY WINDS AT TIMES. CEILINGS WILL DROP TO AROUND 1000 FT IN
ANY THUNDERSTORMS...BELOW 1000 FT AT KSLK...AND VISIBILITY TO 2SM.
ALTHOUGH THUNDERSTORMS WILL COME TO AN END AFTER 23Z...SHOWERS AND
MVFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE
OVERNIGHT...ESPECIALLY AT THE MOUNTAIN SITES. WINDS WILL BECOME
GUSTY THIS EVENING AHEAD OF APPROACHING COLD FRONT...EVENTUALLY
TURNING TO THE NORTHWEST EARLY SUNDAY MORNING.

OUTLOOK 12Z SUNDAY THROUGH THURSDAY...

SUN/SUN NGT...MVFR CONDITIONS WITH RAIN SHOWERS LIKELY. WLY WINDS 10-20
MPH DURING THE DAY SUN.

MONDAY/MONDAY NGT...PERIODS OF MVFR CONDITIONS /MAINLY DUE TO
CIGS/ WITH SCT -RW POSSIBLE.

TUESDAY/WEDNESDAY...MAINLY VFR WITH HIGH PRESSURE BUILDING ACROSS
THE NERN CONUS. LIGHT WINDS.

WEDNESDAY NGT/THURSDAY...MVFR CONDITIONS WITH RAIN SHOWERS LIKELY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...NEILES/TABER
SHORT TERM...TABER
LONG TERM...BANACOS
AVIATION...BANACOS/MB
Hazardous weather outlook, May 9, 3:43 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
343 AM EDT SAT MAY 9 2009

NYZ026>031-034-035-087-VTZ001>012-016>019-100745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
343 AM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS THE NORTH COUNTRY. THE FIRST STORMS WILL DEVELOP OVER
NORTHER NEW YORK BY MID AFTERNOON AND SPREAD INTO CENTRAL AND
NORTHERN VERMONT BY LATE THIS AFTERNOON. THE PRIMARY THREAT WILL
BE SMALL HAIL...WIND GUSTS TO 45 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING. IN ADDITION...HEAVY RAINFALL IN A SHORT PERIOD
WILL CAUSE SOME PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS. THE SHOWERS AND THUNDERSTORMS WILL SLOWLY WEAKEN AND MOVE
EAST OF THE REGION BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANY
REPORTS OF HAIL...WIND GUSTS...AND RAINFALL ASSOCIATED WITH
THUNDERSTORMS WILL BE GREATLY APPRECIATED.

In the hours before

Special weather statement, May 9, 1:39 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
139 PM EDT SAT MAY 9 2009

NYZ026-029-087-091845-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...STAR LAKE...OGDENSBURG...
POTSDAM...GOUVERNEUR
139 PM EDT SAT MAY 9 2009

...STRONG STORMS MOVING INTO SAINT LAWRENCE COUNTY NEW YORK...

AT 130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS MOVING INTO WESTERN SAINT LAWRENCE COUNTY IN
NORTHERN NEW YORK. THESE STORMS WERE MOVING NORTHEAST AT 35 MPH...AND
WILL AFFECT LOCATIONS SUCH AS GOUVERNEUR...POTSDAM..AND MASSENA
THROUGH 230 PM. THESE STORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS...AND FREQUENT LIGHTNING...ESPECIALLY OVER SOUTHERN PORTIONS
OF SAINT LAWRENCE COUNTY. IF YOU ARE OUTDOORS...SEEK SHELTER
INSIDE A BUILDING AS THESE STORMS APPROACH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM THIS
EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
UPDATES ON THIS WEATHER SITUATION.

MB
Special weather statement, May 9, 3:05 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
305 PM EDT SAT MAY 9 2009

NYZ028-030-031-034-035-VTZ005-092000-
WESTERN CHITTENDEN-EASTERN ESSEX-WESTERN ESSEX-EASTERN
CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN-
INCLUDING...SARANAC LAKE AND WILLSBORO
305 PM EDT SAT MAY 9 2009

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF WAWBEEK...MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE 6 MILES SOUTH OF RAY BROOK BY 320 PM...NEAR
LAKE PLACID BY 330 PM...NEAR KEENE...UPPER JAY BY 340 PM AND NEAR
DEERHEAD BY 400 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

LAHIFF
Special weather statement, May 9, 3:18 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
318 PM EDT SAT MAY 9 2009

NYZ028-030-031-034-035-092015-
EASTERN ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN
FRANKLIN-
INCLUDING...SARANAC LAKE AND WILLSBORO
318 PM EDT SAT MAY 9 2009

...STRONG THUNDERSTORM OVER RAINBOW LAKE NEW YORK...

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RAINBOW LAKE...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR FRANKLIN FALLS...VERMONTVILLE BY 330
PM...NEAR WILMINGTON...6 MILES SOUTH OF HAWKEYE BY 350 PM...NEAR
CLINTONVILLE BY 410 PM AND 6 MILES NORTH OF DEERHEAD BY 420 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

LAHIFF

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:21 PM EDTAreal Flood AdvisoryBTVAddison, Chittenden2 hr
May 9, 4:59 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Rutland, Washington, Windsor50 min
May 9, 5:32 PM EDTAreal Flood AdvisoryBTVLamoille106 min
May 9, 6:00 PM EDTAreal Flood AdvisoryBTVOrleans79 min
May 9, 1:55 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence65 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2009Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.